English (United Kingdom)French (Fr)
Home Wellness Research Prescription Cautions Inhaled Corticosteroids Increases Risk of Cataracts

Inhaled Corticosteroids Increases Risk of Cataracts

Monday, 03 November 2008 16:44
The July issue of the New England Journal of Medicine reports that the use of inhaled corticosteroids for the treatment of asthma is associated with the development of posterior subcapsular cataracts.  In addition, there is a significantly greater risk with long term use of these drugs

According to a study reported in the March 1997 issue of the Journal of Pediatrics, a common antihistamine decongestant combination (ADC) was no more effective than a placebo in providing temporary relief of symptoms of the common cold in preschool children.

Children, ranging in ages from 6 months through 5 years were randomly assigned to receive an ADC (Dimetapp) or a look alike placebo for the common cold symptoms they were experiencing. Neither the parents nor the doctors involved in the study knew which of the children received the active preparation. Two hours after each dose, changes in the child's runny nose, nasal congestion, cough and sleep status were recorded. The results from the study indicated that there were no statistically significant differences in symptom improvement between the ADC and the placebo group. However, the ADC did have significantly greater sedative effects than did the placebo.

The side effects of these medications can cause headaches, appetite loss and excitability in addition to the sedative effects from the medication. The potential harm far outweighs any perceived benefits for the child.

Clemens CJ; Taylor JA; Almquist Jr; Quinn HC; Mehta A; Naylor GS   Is an antihistamine-decongestant combination effective in temporarily relieving symptoms of the common cold in preschool children?   J Pediat 1997 (Mar);   130 (3):   463-466